Alert archive / New Hampshire / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS Gray, ME

July 2, 2008Coos County, New Hampshire; Oxford County, Maine

NWS Gray, ME issued this flash flood warning at Jul 2, 2008, 4:51 PM EDT for Coos County, New Hampshire; Oxford County, Maine. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2008, 4:51 PM EDT (20:51 UTC)
Expired
Jul 2, 2008, 6:45 PM EDT
In force
114 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Oxford County, ME, Coos County, NH

The radar

The Portland,ME radar (KGYX), 84 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KGYX 022051
FFWGYX
MEC017-NHC007-022245-
/O.NEW.KGYX.FF.W.0001.080702T2051Z-080702T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
451 PM EDT WED JUL 2 2008

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN OXFORD COUNTY IN WESTERN MAINE...
  SOUTHEASTERN COOS COUNTY IN NORTHERN NEW HAMPSHIRE...

* UNTIL 645 PM EDT

* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR GILEAD...OR ABOUT 9 
  MILES WEST OF BETHEL.

THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE ACROSS THE SAME AREAS OF 
WESTERN OXFORD AND SOUTHEASTERN COOS COUNTY LATE THIS AFTERNOON.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS. FLOODING OF ROADS ARE LIKELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

IN ADDITION TO THE HEAVY RAIN THESE THUNDERSTORMS ARE PRODUCING 
FREQUENT LIGHTNING STRIKES AND MAY ALSO PRODUCE SMALL HAIL AND WIND 
GUSTS UP TO 50 MPH.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4455 7096 4442 7079 4430 7099 4444 7115
TIME...MOT...LOC 2048Z 231DEG 6KT 4442 7097

$$

SJC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 4:34 PM EDT, 17 minutes earlier.

Area forecast discussion, Jul 2, 4:34 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
434 PM EDT WED JUL 2 2008

.SYNOPSIS...
UPPER TROUGH SWINGS EAST OF THE REGION THIS EVENING WITH SOUTHWEST FLOW
ESTABLISHING ITSELF OVERNIGHT THROUGH THURSDAY NIGHT. SEVERAL CONTINUING
WEAK UPPER TROUGHS MOVE THROUGH THE WEEKEND. FINALLY LARGE HIGH OFF
SOUTHEASTERN US COAST ESTABLISHES A BROADER SOUTHWESTERLY FLOW LATER
SUNDAY INTO MONDAY WITH A SHORT WAVE MOVING THROUGH THE LOW MONDAY
NIGHT. AT THE SURFACE...MODERATE TO SHARP COLD FRONT PUSHES THRU THE
REGION THURSDAY AFTERNOON. FRONT STALLS ALONG THE COAST THURSDAY NIGHT
WITH A RIPPLE OF LOW PRESSURE MOVING UP ALONG THE FRONT. BOUNDARY SLOWLY
DISSOLVES INTO EARLY SATURDAY AT WHICH TIME SOUTHWESTERLY FLOW BEGINS
TO IMPORT ANOTHER WARMER MORE HUMID AIR MASS FOR LATE WEEKEND INTO
MID-WORKWEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
QUICK UPDATE TO ADD TSTMS WITH SMALL HAIL...GUSTY WINDS AND HEAVY
RAIN THROUGH EARLY THIS EVENING.

PREVIOUS DISCUSSION...
SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING OVER SOUTHERN NEW
HAMPSHIRE...SLOWLY MOVING NORTHEASTWARD. ISOLATED CONVECTION
DEVELOPING ALONG A BOUNDARY OVER INTERIOR MOUNTAIN AREAS OF NEW
HAMPSHIRE AND MAINE AND APPEARS TO BE THE FOCUS THERE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
ANY REMAINING SCATTERED CONVECTION WILL BE DIURNAL AND DIE OFF BY
EVENING. OVERNIGHT...PATCHY FOG WILL ONCE AGAIN DEVELOP OVER THE REGION.

THURSDAY...COLD FRONT ADVANCES AND WILL MOVE ACROSS THE AREA
DURING THE EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD
OF THE FRONT. SKIES WILL BE MOSTLY SUNNY IN THE MORNING WITH
INCREASING CLOUDS DURING THE AFTERNOON.

CONVECTION ON THURSDAY...SPC STILL HAS ENTIRE CWA IN SLIGHT RISK
OF SEVERE STORMS FOR THURSDAY AFTERNOON INTO THE EVENING. HAVE
INCLUDED SMALL HAIL AND GUSTY WINDS IN THE FORECASTS BY 18Z.
TAKING A LOOK AT THE FORECAST SOUNDINGS...0-4KM SHEAR IS UP NEAR
40KT AND DCAPES AROUND 1000 J/KG. OVERALL...CONDITIONS LOOK
FAVORABLE FOR ISOLATED SEVERE STORMS AHEAD OF THE FRONT AND
POSSIBLY SOME DECENT ORGANIZATION OR LINE SEGMENTS. WEAK MID LEVEL
LAPSE RATES MAY BE A LIMITING FACTOR TOMORROW.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
TIMING OF MULTIPLE WEAK UPPER TROUGHS WILL KEEPS SOME DEGREE OF
INSTABILITY INTO THE EARLY WEEKEND WITH A CONTINUED CHANCE OF
POSSIBLE AFTERNOON CONVECTION.  SUNDAY LOOKS TO BE THE BEST DAY
OF THE UPCOMING HOLIDAY WEEKEND WITH AN INCREASING WARMER/MORE
HUM DID AIR MASS AGAIN INVADING THE FORECAST AREA WITH DEWPOINTS
INTO THE MID 60S LATER SUNDAY INTO MIDWEEK.  CONTINUED CHANCE OF
DIURNALLY INDUCED AIRMASS THUNDERSTORMS...AND MOSTLY LIKELY SOME
DEGREE OF OVERNIGHT FOG. USED GMOS GUIDANCE FOR TEMPERATURES/POPS/WINDS.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM...ISOLD TO SCT STRONG TO SEVERE TSTMS POPPING UP ACROSS
THE FA AT THIS TIME. SLGT CHC THAT TAF SITES COULD SEE A STRONG
TSTM BUT NOT HIGH ENOUGH OF A CHC TO PUT IT INTO THE TAF UNTIL
STRONG TSTMS BECOME IMMINENT.

PREVIOUS DISCUSSION...
MAINLY VFR CONDITIONS THROUGH THE EVENING...THEN LOWERING
VISIBILITIES IN FOG OVERNIGHT. VFR DURING THE DAY...GOING TO MVFR
AND IFR IN THUNDERSTORMS AFTER 18Z.

LONG TERM...INTO THE EARLY WEEKEND...MOSTLY VFR EXCEPT MVFR IN ANY
AFTERNOON CONVECTION. LATER SUNDAY INTO MID WORKWEEK DAYTIME VFR/MVFR
IN ANY CONVECTION AND OVERNIGHT MVFR/IFR IN SOME DEGREE OF FOG.

&&

.MARINE...
SHORT TERM...QUICK UPDATE TO ADD TSTMS THROUGH EARLY THIS
EVENING.

PREVIOUS DISCUSSION...
WITH SOUTHWESTERLY WINDS AHEAD OF COLD FRONTAL PASSAGE...WAVES
4-7FT THURSDAY.

LONG TERM...SCAS POSSIBLE THURSDAY NIGHT FOR SEAS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 2, 6:18 AM EDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
618 AM EDT WED JUL 2 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-031030-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
618 AM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY.

ANZ150>154-031030-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
618 AM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

MARINE SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 2, 2:32 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
232 PM EDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     WINDHAM                 42.80N 71.30W
07/02/2008                   ROCKINGHAM         NH   LAW ENFORCEMENT

            WIRES AND BRANCHES DOWN.

&&

MC
Special weather statement, Jul 2, 2:39 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
239 PM EDT WED JUL 2 2008

MEZ007-NHZ002-021930-
NORTHERN OXFORD-SOUTHERN COOS-
239 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND COOS COUNTY
THROUGH 330 PM EDT...

AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHEAST OF SHELBURNE...OR
ABOUT 6 MILES SOUTHEAST OF BERLIN...MOVING NORTHEAST AT 23 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SHELBURNE...
GORHAM...GRAFTON NOTCH STATE PARK AND UPTON THROUGH 330 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER... HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

ES
Special weather statement, Jul 2, 3:09 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
309 PM EDT WED JUL 2 2008

MEZ023-NHZ010-014-022000-
COASTAL ROCKINGHAM-COASTAL YORK-STRAFFORD-
309 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...YORK COUNTY
AND ROCKINGHAM COUNTY THROUGH 400 PM EDT...

AT 309 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF NORTH
HAMPTON...OR ABOUT 4 MILES NORTHEAST OF HAMPTON...MOVING NORTHEAST AT
18 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND RYE HARBOR STATE PARK...NORTH HAMPTON STATE PARK...RYE...NORTH
HAMPTON...GREENLAND...GREAT BAY NATIONAL WILDLIFE REFUGE...
NEWINGTON...PORTSMOUTH...KITTERY POINT AND KITTERY THROUGH 400 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER... HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

ES
Special weather statement, Jul 2, 3:29 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
329 PM EDT WED JUL 2 2008

NHZ008-009-022000-
BELKNAP-MERRIMACK-
329 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY AND MERRIMACK
COUNTY THROUGH 400 PM EDT...

AT 329 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES EAST OF CONCORD...
MOVING NORTHEAST AT 33 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND NORTH PEMBROKE...SUNCOOK...PEMBROKE...
HOOKSETT...DUNBARTON...CONCORD...BOW...ALLENSTOWN...EPSOM AND
CHICHESTER THROUGH 400 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER... HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

ES
Special weather statement, Jul 2, 3:59 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
359 PM EDT WED JUL 2 2008

NHZ006-008-009-022045-
BELKNAP-MERRIMACK-SOUTHERN CARROLL-
359 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...MERRIMACK COUNTY
AND SOUTHERN CARROLL COUNTY THROUGH 445 PM EDT...

AT 359 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTHEAST OF
GILMANTON...OR ABOUT 7 MILES SOUTHEAST OF LACONIA...MOVING NORTH AT
23 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND CENTER BARNSTEAD...ALTON BAY...GILMANTON...BELMONT...
BARNSTEAD...ALTON...LACONIA...GILFORD...EAST ALTON AND ELLACOYA STATE
PARK THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER... HEAVY DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

ES
Local storm report, Jul 2, 4:34 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
434 PM EDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             LACONIA                 43.53N 71.47W
07/02/2008  E0.75 INCH       BELKNAP            NH   LAW ENFORCEMENT

&&

POHL

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:57 PM EDTSevere Thunderstorm WarningGYXRockingham33 min
Jul 2, 3:01 PM EDTSevere Thunderstorm WarningGYXCoos44 min
Jul 2, 3:49 PM EDTAreal Flood AdvisoryGYXCoos3 hr
Jul 2, 4:08 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll37 min
Jul 2, 4:28 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll32 min
Jul 2, 5:08 PM EDTSevere Thunderstorm WarningGYXBelknap, Merrimack22 min
Jul 2, 5:39 PM EDTAreal Flood AdvisoryGYXBelknap, Carroll96 min
Jul 2, 4:05 PM EDTSevere Thunderstorm WarningGYXFranklin40 min
Jul 2, 5:03 PM EDTAreal Flood AdvisoryGYXFranklin3 hr
Jul 2, 5:07 PM EDTSevere Thunderstorm WarningGYXFranklin38 min
Jul 2, 5:21 PM EDTAreal Flood AdvisoryGYXFranklin, Somerset3 hr
Jul 2, 6:16 PM EDTSevere Thunderstorm WarningGYXOxford44 min
Jul 2, 6:19 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset26 min
Jul 2, 6:31 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford44 min
Jul 2, 6:35 PM EDTFlash Flood WarningGYXFranklin3 hr
Jul 2, 7:01 PM EDTFlash Flood WarningGYXOxford3 hr

Nearby

Flash Flood Warnings in New Hampshire, 2008Flash Flood Warnings in Maine, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.